Alert archive / Missouri / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 105, NWS Kansas City, MO

May 6, 2001Carroll County, Livingston County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at May 6, 2001, 6:12 PM CDT for Carroll County, Livingston County, Missouri. It was in force for 48 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 6, 2001, 6:12 PM CDT (23:12 UTC)
Expired
May 6, 2001, 7:00 PM CDT
In force
48 min
Issued by
NWS Kansas City, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Carroll County, MO, Livingston County, MO

The radar

The Pleasant Hill radar (KEAX), 99 km from the middle of the area, began a volume at 23:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 6, 6:20 PM CDTThunderstorm Wind 52 EAvalon, MOThunderstorm winds knocked several large tree limbs.
May 6, 6:25 PM CDTHail 0.75Carrollton, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 6, 2:00 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 11.2 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2001-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 466 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2001-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
466 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
706 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KEAX 062313
SVRMCI

MOC033-117-070000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
612 PM CDT SUN MAY 6 2001

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CARROLL COUNTY IN NORTH CENTRAL MISSOURI
  SOUTHERN LIVINGSTON COUNTY IN NORTH CENTRAL MISSOURI

* UNTIL 700 PM CDT

* AT 612 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER BOGARD...OR ABOUT 22 MILES SOUTH OF
  CHILLICOTHE...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BOSWORTH AT 625 PM CDT
  HALE AT 630 PM CDT

THIS SEVERE THUNDERSTORM WILL LIKELY PRODUCE HAIL UP TO 1 INCH IN
DIAMETER...AND WINDS IN EXCESS OF 60 MPH. FOR YOUR SAFETY...MOVE
INDOORS AND STAY AWAY FROM WINDOWS. REMEMBER...LIGHTNING IS A THREAT
FROM ALL THUNDERSTORMS. HEAVY RAINS CAN CAUSE LOCALIZED FLOODING OF
LOW LYING AREAS.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

LAT...LON 3965 9374 3925 9373 3937 9325 3968 9339

BODNER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 2:15 PM CDT, 3 hours 57 minutes earlier.

Area forecast discussion, May 6, 2:15 PM CDT, 3 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
215 PM CDT SUN MAY 06 2001

BKN LN OF STORMS ENTERING WRN CWA AT 1835 UTC. LEADING EDGE OF DRY
LINE PUSHING INTO UNSTABLE/UNCAPPED AMS. 1800 UTC MAPS DATA SHWS
-4/-7 LI'S ACR CWA AND MID LVL DRY/CAA STG ENOUGH THAT ISOLD LARGE
HAIL FORMATION XPTD WITH TSTMS. STUBORN RDG IN THE EAST PORTENDS FOR
SLOW MVMNT OF DRY LN/CD FNT ACR CWA REST OF THIS PM AND EVNG. WILL
CARRY STG/SVR STORMS FOR MOST OF CWA THRU ERLY EVNG. PLAN ON
REMOVING CHC POP LATE TNGT IN E BUT THINKING OF KEEPING POP IN E
UNTIL LATER ON.

MODELS STILL INDICATE DRIER AIR TO SWEEP IN FOR MON. WITH LESS
COOLING IN BNDRY LYR BHD TNGT'S FNT CONCERNED THAT LAPSE RATES MAY
BE HIGHER ENOUGH FOR ISOLD CNVTV SHWRS BUT AS AM FCSTR POINTED
OUT...AMS PROB TOO DRY FOR CNVTV DVLPMNT.

NXT CHC FOR STORMS WED NITE INTO FRI WITH STG DIFFERENTIAL ADVT FCST
WED NITE AND SLOW MVG FNT0 THUR INTO FRI AM. BASED ON MED RANGE MODEL
FCST 850 HPA PROFILE THINK TEMPS WILL BE AT OR ABV NRML THRU XTND
PRD.

BUSY PM MUST CUT SHORT.

.EAX...
KS...NONE
MO...NONE

BODNER

In the hours before

Special weather statement, May 6, 1:00 PM CDT, 5 hours 12 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-071100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
100 PM CDT SUN MAY 6 2001

...SEVERE THUNDERSTORMS POSSIBLE LATE THIS AFTERNOON AND THIS
EVENING...

FORECAST: THUNDERSTORMS DEVELOPING ACROSS THE NORTHWEST CORNER OF
MISSOURI...BACK INTO EASTERN KANSAS EARLY THIS AFTERNOON...ARE
EXPECTED TO STRENGTHEN AS THEY SWING EAST THIS AFTERNOON AND EARLY
EVENING. THESE STORMS SHOULD MOVE TO A KIRKSVILLE TO BOONVILLE LINE
BETWEEN 9 PM AND MIDNIGHT. THE PRIMARY THREAT WILL BE LARGE HAIL.
DAMAGING WINDS MAY ALSO OCCUR. SPOTTER ACTIVATION MAY BE NEEDED.

DISCUSSION: AN UPPER LEVEL STORM SYSTEM IN SOUTHWESTERN NEBRASKA
WILL LIFT NORTHEAST TODAY WHILE A COLD FRONT IN CENTRAL KANSAS MOVES
INTO WESTERN MISSOURI THIS EVENING. THE COLD FRONT WILL LEAD TO THE
DEVELOPMENT OF STRONG TO SEVERE THUNDERSTORMS AS IT ENCOUNTERS A
WARM...MOIST AND UNSTABLE AIR MASS.

OUTLOOK:  IT WILL BE DRY MONDAY THROUGH WEDNESDAY WITH THE NEXT
THREAT OF THUNDERSTORMS ON THURSDAY AND FRIDAY.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WWW.CRH.NOAA.iGOV/EAX

PC
Local storm report, May 6, 3:08 PM CDT, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
308 PM CDT SUN MAY 06 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0250 PM    2 NW JARBALO              KS   .75 INCH HAIL
05/06/01   LEAVENWORTH                    REPORTED BY PUBLIC.
Local storm report, May 6, 4:32 PM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
432 PM CDT SUN MAY 06 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0425 PM    2 S COFFEY                MO   .88 INCH HAIL
05/06/01   DAVIESS                        REPORTED BY HAM RADIO
                                          OPERATOR.
Special weather statement, May 6, 5:14 PM CDT, 58 minutes before
KSZ025-102>104-MOZ002>005-011>013-020-028-062215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
514 PM CDT SUN MAY 6 2001

...THE SEVERE THUNDERSTORM WATCH NUMBER 202 HAS BEEN CANCELLED FOR
THE FOLLOWING COUNTIES...

IN MISSOURI...
NODAWAY...WORTH...GENTRY...HARRISON...HOLT...ANDREW...DE KALB
...BUCHANAN AND PLATTE.

IN KANSAS...
DONIPHAN...ATCHISON...LEAVENWORTH AND WYANDOTTE.

THE WATCH oREMAINS IN EFFECT UNTIL 7 PM FOR AREAS FURTHER TO THE EAST.

PC
Local storm report, May 6, 5:19 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
519 PM CDT SUN MAY 06 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0241 PM    PLATTE CITY               MO   .75 INCH HAIL
05/06/01   PLATTE

0327 PM    6 N SMITHVILLE            MO   60 MPH TSTM GUST
05/06/01   CLAY                           50 TO 60 MPH WINDS
                                          REPORTED NEAR THE
                                          INTERSECTION OF 169
                                          HIGHWAY AND HIGHWAY W.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0330 PM    EDGERTON                  MO   .75 INCH HAIL
05/06/01   PLATTE                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 2:43 PM CDTSevere Thunderstorm WarningEAXPlatte47 min
May 6, 3:08 PM CDTSevere Thunderstorm WarningEAXBuchanan37 min
May 6, 3:35 PM CDTTornado WarningEAXClinton40 min
May 6, 6:04 PM CDTSevere Thunderstorm WarningEAXCass, Jackson41 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.